Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 183, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 15, 2016, 5:47 PM CDT for Saline County, Kansas. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2016, 5:47 PM CDT (22:47 UTC)
- Expired
- Jun 15, 2016, 6:26 PM CDT
- In force
- 39 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Saline County, KS
The radar
The Topeka radar (KTWX), 124 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 6:07 PM CDT | HAIL 1.75 | 1 N Salina, KS | LAW ENFORCEMENT REPORTING GOLF BALL SIZED HAIL NEAR INTERSTATE 135 AND OLD HIGHWAY 40. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 10.8 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 845 J/kg
- Mixed-layer CIN
- -180 J/kg
- Mixed-layer LCL
- 1752 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
878
WUUS53 KICT 152247
SVRICT
KSC169-152345-
/O.NEW.KICT.SV.W.0183.160615T2247Z-160615T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
547 PM CDT WED JUN 15 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SALINE COUNTY IN CENTRAL KANSAS...
* UNTIL 645 PM CDT
* AT 547 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST
OF BROOKVILLE...OR 7 MILES WEST OF SALINA...MOVING NORTHEAST AT 20
MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
SALINA...BROOKVILLE...SMOLAN...NEW CAMBRIA...GLENDALE AND SALINA
AIRPORT.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 135 BETWEEN MILE MARKERS 84 AND 95.
INTERSTATE 70 BETWEEN MILE MARKERS 236 AND 260.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3896 9749 3872 9745 3866 9793 3896 9793
TIME...MOT...LOC 2247Z 232DEG 19KT 3884 9776
HAIL...1.25IN
WIND...60MPH
$$
CARUSO3 follow-up statements
383
WWUS53 KICT 152255
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
555 PM CDT WED JUN 15 2016
KSC169-152345-
/O.CON.KICT.SV.W.0183.000000T0000Z-160615T2345Z/
SALINE KS-
555 PM CDT WED JUN 15 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHERN SALINE COUNTY...
AT 555 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST
OF SALINA...MOVING NORTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
SALINA...SMOLAN...NEW CAMBRIA...GLENDALE AND SALINA AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3896 9749 3872 9745 3869 9773 3896 9793
TIME...MOT...LOC 2255Z 232DEG 19KT 3887 9772
HAIL...1.25IN
WIND...60MPH
$$
MCGUIRE804
WWUS53 KICT 152309
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
609 PM CDT WED JUN 15 2016
KSC169-152345-
/O.CON.KICT.SV.W.0183.000000T0000Z-160615T2345Z/
SALINE KS-
609 PM CDT WED JUN 15 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHEASTERN SALINE COUNTY...
AT 609 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST
OF NEW CAMBRIA...OR 7 MILES NORTH OF SALINA...MOVING NORTHEAST AT 25
MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
SALINA...NEW CAMBRIA AND SALINA AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3896 9749 3872 9745 3870 9762 3896 9782
TIME...MOT...LOC 2309Z 219DEG 21KT 3892 9762
HAIL...1.50IN
WIND...60MPH
$$
MCGUIRE810
WWUS53 KICT 152326
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
626 PM CDT WED JUN 15 2016
KSC169-152336-
/O.CAN.KICT.SV.W.0183.000000T0000Z-160615T2345Z/
SALINE KS-
626 PM CDT WED JUN 15 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SALINE COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3896 9749 3872 9745 3870 9762 3896 9782
TIME...MOT...LOC 2325Z 232DEG 19KT 3898 9753
$$
MCGUIREWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:24 PM CDT, 2 hours 23 minutes earlier.
Area forecast discussion, Jun 15, 3:24 PM CDT, 2 hours 23 minutes before
Area Forecast Discussion National Weather Service Wichita KS 324 PM CDT WED JUN 15 2016 .SHORT TERM...(This evening through Saturday night) Issued at 324 PM CDT Wed Jun 15 2016 Excessive heat will linger through at least the weekend as a mid/upper ridge builds over the Central Conus and an excessive heat watch will be issued for much of the area from Friday through Sunday. With limited advection of low level moisture...the PBL should gradually begin to dry out...especially along and west of I- 35 so the higher heat indices are expected to remain along and east of I-35 through much of the period. Otherwise...a persistence-type forecast will be issued with little change anticipated from day-to- day. Warm mid-lvl temperatures should preclude more widespread deep moist convection although a rogue storm or two may develop through the period. .LONG TERM...(Sunday through Wednesday) Issued at 324 PM CDT Wed Jun 15 2016 Hot and dry weather conditions will linger through the beginning of the week. As we move toward the middle of the week we may see a brief break from the heat and the GFS/ECMWF both break down the mid/upper ridge driving a cold front south bisecting Kansas Tue/Wed. Maintained low probabilities for storms and trended temperatures down. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1248 PM CDT Wed Jun 15 2016 VFR conditions expected to prevail through the forecast valid period. Upper ridge will remain in place over the area with weak to modest southerly flow at the surface. Strong diurnal heating may result in isolated showers/storms during the late afternoon/evening with potential for downburst winds. However due to the isolated nature will omit from the terminals. KED && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 76 101 75 100 / 10 10 10 10 Hutchinson 75 102 75 100 / 10 10 10 10 Newton 75 101 75 99 / 20 10 10 10 ElDorado 76 99 74 98 / 20 10 10 10 Winfield-KWLD 77 99 76 99 / 10 10 10 10 Russell 73 104 71 103 / 10 10 10 10 Great Bend 72 104 72 102 / 10 10 10 10 Salina 76 104 76 103 / 20 10 10 10 McPherson 74 103 75 100 / 20 10 10 10 Coffeyville 76 97 77 96 / 10 10 10 10 Chanute 76 96 77 96 / 20 10 10 10 Iola 76 96 77 96 / 10 10 10 10 Parsons-KPPF 77 97 77 96 / 10 10 10 10 && .ICT Watches/Warnings/Advisories... Heat Advisory until 7 AM CDT Friday for KSZ048>053-067>072-082- 083-091>096-098>100. Excessive Heat Watch from Friday morning through Sunday evening for KSZ049-051>053-068>072-083-092>096-098>100. Heat Advisory from 1 PM Thursday to 7 AM CDT Friday for KSZ033. && SHORT TERM...MWM LONG TERM...MWM AVIATION...KED
Hazardous weather outlook, Jun 15, 4:54 PM CDT, 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 454 PM CDT WED JUN 15 2016 KSZ032-033-047>053-067>072-082-083-091>096-098>100-162200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 454 PM CDT WED JUN 15 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS, SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT DANGEROUS HEAT INDICES OF 102 TO 107 DEGREES WILL PREVAIL ACROSS MUCH OF THE AREA THIS EARLY EVENING...WITH THE HIGHEST INDICES ALONG AND EAST OF A SALINA TO HUTCHINSON TO WICHITA LINE. REFER TO THE LATEST HEAT ADVISORY FOR MORE DETAILS. SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL AFFECT CENTRAL AND SOUTH CENTRAL KANSAS INTO THE EVENING HOURS. QUARTER SIZED HAIL AND DAMAGING DOWNBURST WIND GUSTS TO 70 MPH ARE POSSIBLE. THE SLOW MOVEMENT OF THE STORMS MAY ALSO LEAD TO LOCALIZED HEAVY RAIN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE DANGEROUS HEAT WILL CONTINUE ACROSS MUCH OF THE AREA INTO THE WEEKEND WITH HEAT INDICES FROM 105 TO 110 LIKELY...CHECK THE LATEST EXCESSIVE HEAT WATCH FOR MORE DETAILS. A COLD FRONT WILL APPROACH CENTRAL KANSAS LATE TUESDAY BRINGING INCREASING CHANCES FOR STORMS. SOME OF THE STORMS LATE TUESDAY MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT: HTTP://WEATHER.GOV/WICHITA/HWO/
In the hours before
Local storm report, Jun 15, 5:22 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
522 PM CDT WED JUN 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 PM HAIL PARK CITY 37.80N 97.32W
06/15/2016 E0.75 INCH SEDGWICK KS EMERGENCY MNGR
&&
VJPLocal storm report, Jun 15, 5:36 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
536 PM CDT WED JUN 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL BENTLEY 37.89N 97.52W
06/15/2016 E1.75 INCH SEDGWICK KS PUBLIC
TWITTER PICTURE SENT OF GOLF BALL SIZED HAIL.
&&
VJPLocal storm report, Jun 15, 5:37 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
537 PM CDT WED JUN 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM HAIL WHITEWATER 37.96N 97.15W
06/15/2016 E1.00 INCH BUTLER KS NWS EMPLOYEE
&&
VJPLocal storm report, Jun 15, 5:40 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
540 PM CDT WED JUN 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0509 PM HAIL HALSTEAD 38.00N 97.51W
06/15/2016 M2.00 INCH HARVEY KS PUBLIC
TWITTER PICTURE OF TWO INCH SIZED HAIL. TIME IS BASED ON
OTHER REPORTS AND RADAR.
&&
VJPLocal storm report, Jun 15, 5:44 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
544 PM CDT WED JUN 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM LIGHTNING VALLEY CENTER 37.84N 97.37W
06/15/2016 SEDGWICK KS EMERGENCY MNGR
*** 1 INJ *** EMERGENCY MANAGER REPORTS A KID HOLDING
ONTO A FENCE RECEIVED VERY MINOR INJURIES WHEN LIGHTNING
STRUCK NEAR HIM.
0543 PM HAIL 1 S SEDGWICK 37.90N 97.43W
06/15/2016 E1.00 INCH SEDGWICK KS TRAINED SPOTTER
TRAINED SPOTTER ESTIMATES QUARTER SIZED HAIL AND SAID IT
HAS BEEN HAILING FOR 15 MINUTES.
&&
VJPLocal storm report, Jun 15, 5:45 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
545 PM CDT WED JUN 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM HAIL 2 W WHITEWATER 37.96N 97.18W
06/15/2016 E1.00 INCH HARVEY KS NWS EMPLOYEE
&&
VJPThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 3:34 AM CDT | Heat Advisory | ICT | Butler, Chase, Ellsworth, Harper, Harvey, Kingman and 8 more | 42 hr |
| Jun 15, 3:07 PM CDT | Excessive Heat Watch | ICT | Allen, Butler, Chase, Chautauqua, Cowley, Elk and 12 more | 37 hr |
| Jun 15, 4:06 PM CDT | Special Weather Statement | ICT | Sumner | 39 min |
| Jun 15, 4:19 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick, Sumner | 24 min |
| Jun 15, 4:25 PM CDT | Special Weather Statement | ICT | Rice | 50 min |
| Jun 15, 4:29 PM CDT | Special Weather Statement | ICT | Sedgwick | 46 min |
| Jun 15, 4:33 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 57 min |
| Jun 15, 4:35 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, McPherson, Reno | 39 min |
| Jun 15, 4:37 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 68 min |
| Jun 15, 4:43 PM CDT | Severe Thunderstorm Warning | ICT | Harvey | 62 min |
| Jun 15, 4:51 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Sedgwick | 19 min |
| Jun 15, 4:59 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, Sedgwick | 61 min |
| Jun 15, 5:10 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 65 min |
| Jun 15, 5:17 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Harvey, Marion | 41 min |
| Jun 15, 5:20 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 55 min |
| Jun 15, 5:38 PM CDT | Severe Thunderstorm Warning | ICT | Harvey | 52 min |
| Jun 15, 5:45 PM CDT | Areal Flood Warning | ICT | Harvey, Sedgwick | 6 hr |
| Jun 15, 5:56 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Marion, Saline | 43 min |
| Jun 15, 6:03 PM CDT | Special Weather Statement | ICT | Sedgwick | 42 min |
| Jun 15, 6:13 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln, Russell | 44 min |
| Jun 15, 6:16 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 59 min |
| Jun 15, 6:23 PM CDT | Severe Thunderstorm Warning | ICT | Harvey | 67 min |
| Jun 15, 6:24 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 27 min |
| Jun 15, 6:26 PM CDT | Flash Flood Warning | ICT | Harvey | 15 hr |
| Jun 15, 6:31 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Rice | 59 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.